Immunotherapy targeting T-cell regulatory molecules is emerging as an effective therapy for treatment of multiple cancers refractory to standard chemotherapy. However, inhibition of checkpoint blockade on activated T cells not only increases tumour cell destruction but also can lead to aberrant immune activation and autoimmunity. Indeed, autoimmune endocrinopathies have been reported in trials involving checkpoint immunotherapies(1-3). However, autoimmune diabetes has not been deﬁnitively linked to these agents. Evolving evidence from a limited number of case reports suggests a risk of developing type 1 diabetes following Nivolumab initiation, however the mechanism of cytotoxic or autoimmune destruction remains unclear.
We describe two cases of new-onset, severe type 1 diabetes following commencement of anti-PD-1 antibody therapy. Both patients were euglycemic prior to commencing Nivolumab and had not required corticosteroids prior to their hospital admission.Although both patients were treated for a potential pneumonia due to the severity of the hospital presentation, the onset of diabetes and associated diabetic ketoacidosis was most likely attributed to pharmacotherapy as other risk factors and precipitates were not identified.
Aberrant immune activation leading to autoimmunity is the most likely mechanism for type 1 diabetes following anti PD1 therapy, and this hypothesis is supported by the presence of positive autoantibodies to islet cell antigens in both of our cases.
While the HLA-II DR4 haplotype has been reported in cases of immunotherapy-associated type 1 diabetes, whether these risk alleles predict the development of immune-related adverse events in patients undergoing checkpoint inhibitor immunotherapy, such as Nivolumab, remains unclear but may be an avenue for pre-treatment screening in the future.
In the context of increasing indications for anti-PD1 antibody therapies for management of various malignancies, the medical community should be aware of the rare but potentially life-threatening complication of Nivolumab-induced diabetes.